Subscription is FREE for qualified healthcare professionals in the US.

Fentanyl Patches Overused in Vulnerable Populations

May 6, 2016
Study finds fentanyl transdermal patches are too often prescribed to opioid-naïve and elderly patients, raising their risks of fatal adverse drug events.

Interview with Caleb Alexander, MD

Fentanyl patches are a highly potent options for cancer and non-cancer pain patients, but are contraindicated in opioid naïve patients. However, new research indicates that physicians may be overlooking this precaution, a dangerous trend that could place patients at risk of adverse events.1

Elderly patients are particularly vulnerable to fentanly transdermal patch overdose.The study analyzed fentanyl transdermal system (FTS) prescribing over a 12-year period (2001-2013). The team of researchers at the University of Manitoba in Winnipeg, Canada, found that in a majority of cases (74.1%), the fentanyl prescriptions were unsafe because patients had inadequate exposure to opioids prior to receiving the patch.

In addition, about one-fifth of patients were not started with the recommended 25-µg/h dose of fentanyl patch, but instead were given a dose of 50 µg/h or higher. While safer prescribing practices have improved in recent years, the researchers reported there are patients still placed in unnecessary risk today.

“The prospect of using a patch to deliver a low basal dose of opioids over 3 days has clinical appeal. However, I think many clinicians may not be aware of the risks of this formulation,” said Caleb Alexander, MD, an associate professor at Johns Hopkins Bloomberg School of Public Health in Baltimore, Maryland.

According to the US Food and Drug Administration (FDA), patients should only start FTS if they are opioid-tolerant, having taken at least 60 mg of morphine, 30 mg of oral oxycodone, or at least 8 mg of oral hydromorphone or an equianalgesic dose of another opioid on a daily basis for at least a week prior to initiation.2

Otherwise, opioid naïve patients given FTS could be at serious risk of potentially fatal adverse events, including central nervous system depression, slowed heart rate, flaccid skeletal muscles, and hypoventilation. “We’ve known for a long time that fentanyl patches and methadone are two of the opioid formulations that are of particular concern and that account for a disproportionate amount of morbidity relative to the frequency that they are prescribed,” said Dr. Alexander.

The Canadian Study

The study identified all 11,063 patients in the Manitoba province who had been newly prescribed fentanyl patches. After converting prior opioid use to morphine equivalents, researchers found 74.1% of patients had had inadequate exposure to opioids when they were prescribed FTS. Linear regression analysis found prescribing practices significantly improved over time, however, especially after the FDA issued updated safety information on FTS prescribing in 2007.2 Because of this, the percentage of new prescriptions that met safety criteria increased by 3.9% every year (95% confidence interval [CI] 3.4%–4.5%), and unsafe fentanyl prescriptions dropped over the course of the study period from a peak of 87.0% of prescriptions in 2001 to 50.0% of prescriptions in 2012 (P< 0.001).

“However, at the end of the study period, 15.7% of patients were receiving fentanyl patches without exposure to opioids of any kind in the 60 days before fentanyl was started,” the authors noted. This problem seemed to be of greatest for older patients over the age of 65 as opposed to younger patients (32.3% v. 18.1%; P< 0.001), a vulnerable population and at particular risk of fentanyl complications due to altered absorption and metabolism of the drug by the elderly.3,4.

While the study could be limited by its restriction to patients in the Manitoba province, the use of a fully linked population-level database likely captures most instances of community prescribing of opioids, the authors noted.

“I don’t think there’s any reason to think that the Canadian findings are unique or wouldn’t apply in the United States,” said Dr. Alexander, who mentioned his own unpublished research that looked at fentanyl prescribing practices to opioid naïve patients in nursing homes. “The bottom line is that despite the efforts on the part of the FDA and practice organizations, professional societies, and others, many patients still are placed on fentanyl patches who are opioid naïve.”

Guiding Prescribing through Emerging Interventions

While national safety guidelines help to improve awareness about FTS prescribing, the development of practical interventions utilizing health information technology (HIT) may be a valuable next step to guiding safer prescribing of FTS in ambulatory care.

In 2014, the University of Kansas Hospital incorporated its own electronic order instructions and order text questions into fentanyl patch electronic medication orders, which served to remind prescribers about key fentanyl patch safety parameters and confirm the patch would be used to treat persistent, moderate to severe chronic pain for patients with adequate opioid exposure.5

The intervention proved beneficial during a trial study, as adherence rates to safety guidelines nearly doubled (48.7% vs 85.0%; P < .0001) and adverse events dropped considerably. The University of Kansas Hospital still utilizes this technology, today. However, lack of physician familiarity with fentanyl patches may not be the only cause of unsafe prescribing.

“One of the problems we were evaluating at the University of Kansas Hospital was that it was an inpatient prescription and these patients were not necessarily followed as outpatients, so we didn’t have information regarding their prior use of narcotic pain medications to determine if they were meeting those criteria for initiation of fentanyl patches,” said Theresa McEvoy, PharmD, who formerly worked at the hospital and now practices out of the Jonathan M. Wainwright Memorial VA Medical Center in Walla Walla, Washington.

In these cases, pharmacy-based medication reconciliation programs may help decrease medication errors.6,7 While the scalability of IT-based interventions and reconciliation programs may be difficult to achieve outside the scope of accreditation boards, hands-on progress through educating patients could have measurable impact, as well.

“We think it actually should be mandatory that patients have face to face counseling by a pharmacist for some medications that we consider high alert, including fentanyl,” said Allen Vaida, PharmD, FASHP, executive vice president of the Institute for Safe Medication Practices. The institute circulates a variety of prescription info-sheets for patients taking the patch, as well as instructions on proper disposal of used patches, another major safety concern with FTS.

This study was funded by a research grant from the University of Manitoba. The authors declared no conflicts of interest.

Last updated on: June 28, 2016
Continue Reading:
Proper Disposal of Fentanyl Patches: What Patients Need to Know